Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 46, NWS Goodland, KS

July 8, 2023Dundy County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 8, 2023, 3:25 PM MDT for Dundy County, Nebraska; Yuma County, Colorado. It was in force for 35 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2023, 3:25 PM MDT (21:25 UTC)
Expired
Jul 8, 2023, 4:00 PM MDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:30 PM MDTTSTM WND DMG1 E Wauneta, COPhoto received via social media of wind damage to a large tree bending it almost at a 45 degree angle at the location.
Jul 8, 3:30 PM MDTHAIL 2.751 E Wauneta, COHail up to baseballs in size reported to have accumulated at location via social media. Hail reported to have broken windows on a vehicle, put dents in a trailer, and have damaged trees.
Jul 8, 3:30 PM MDTHAIL 4Wauneta, CODelayed report via social media. Images received of hail damage to property. Reportee estimates up to softball sized hail based on dent sizes and the holes in glass windows.
Jul 8, 3:40 PM MDTHAIL 1.751 Sse Wauneta, COReported via social media. Golf ball hail is ongoing.
Jul 8, 3:40 PM MDTHAIL 2.751 Sse Wauneta, COCorrects previous hail report from 1 SSE Wauneta. Reported via social media. Golf ball hail to baseball hail observed with damage to crops. Hail was mostly golf ball sized. Time and location estimated.
Jul 8, 3:53 PM MDTHAIL 1.75Laird, COHail up to golf balls in size reported via social media at location. Hail broke vehicle side mirror and tail light as well as put several dents into the vehicle.
Jul 8, 3:53 PM MDTHAIL 2Laird, COCorrects previous hail report from Laird. Hail larger than golf balls in size reported via social media at location. Hail broke a vehicle side mirror and a tail light as well as put several dents into the vehicle.
Jul 8, 3:55 PM MDTTSTM WND DMG1 E Wray, COTree branches reported down due to thunderstorm wind gusts in Wray, CO.
Jul 8, 3:55 PM MDTHAIL 1.753 W Laird, COGolf ball sized hail reported at location.
Jul 8, 4:00 PM MDTHAIL 1.254 Nne Wray, CODelayed report. Half dollar sized hail shredded leaves, created dents in vehicle and broke vehicle windows. There were also broken house windows. Hail fell for a duration of twenty minutes.
Jul 8, 4:05 PM MDTHAIL 0.255 Ssw Laird, CO
Jul 8, 4:07 PM MDTHAIL 1.751 N Wauneta, COHail around golf ball size or slightly larger reported at location via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:09 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WFUS53 KGLD 082125
TORGLD
COC125-NEC057-082200-
/O.NEW.KGLD.TO.W.0046.230708T2125Z-230708T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
325 PM MDT Sat Jul 8 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northeastern Yuma County in northeastern Colorado...
  Southwestern Dundy County in southwestern Nebraska...

* Until 400 PM MDT.
    
* At 324 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 13 miles north of Wray, moving southeast at 35 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Yuma and southwestern Dundy Counties, including the
  following locations... Laird, Alvin and Wauneta.

This includes Highway 385 between mile markers 245 and 265.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4031 10241 4038 10230 4040 10220 4015 10181
      4002 10198 4001 10217
TIME...MOT...LOC 2124Z 311DEG 31KT 4027 10226 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

CA
3 follow-up statements
198 
WWUS53 KGLD 082139
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
339 PM MDT Sat Jul 8 2023

COC125-NEC057-082200-
/O.CON.KGLD.TO.W.0046.000000T0000Z-230708T2200Z/
Yuma CO-Dundy NE-
339 PM MDT Sat Jul 8 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
NORTHEASTERN YUMA AND SOUTHWESTERN DUNDY COUNTIES...
    
At 338 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Wray, moving southeast at 35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wray and Laird. 

This includes Highway 385 between mile markers 245 and 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4021 10233 4028 10222 4030 10209 4015 10181
      4002 10198 4001 10217
TIME...MOT...LOC 2138Z 318DEG 31KT 4019 10215 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

CA
984 
WWUS53 KGLD 082144
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
344 PM MDT Sat Jul 8 2023

COC125-NEC057-082200-
/O.CON.KGLD.TO.W.0046.000000T0000Z-230708T2200Z/
Yuma CO-Dundy NE-
344 PM MDT Sat Jul 8 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
NORTHEASTERN YUMA AND SOUTHWESTERN DUNDY COUNTIES...
    
At 342 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Wray, moving southeast at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation. Golf ball sized hail was reported 
         in Wauneta at 340 PM MDT.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wray and Laird. 

This includes Highway 385 between mile markers 245 and 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4021 10233 4028 10222 4030 10209 4015 10181
      4002 10198 4001 10217
TIME...MOT...LOC 2142Z 311DEG 31KT 4016 10211 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

CA
799 
WWUS53 KGLD 082200
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
400 PM MDT Sat Jul 8 2023

COC125-NEC057-082209-
/O.EXP.KGLD.TO.W.0046.000000T0000Z-230708T2200Z/
Yuma CO-Dundy NE-
400 PM MDT Sat Jul 8 2023

...THE TORNADO WARNING FOR NORTHEASTERN YUMA AND SOUTHWESTERN DUNDY
COUNTIES WILL EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado...and southwestern Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

Remember, a Severe Thunderstorm Warning still remains in effect for
Yuma, Dundy, and Cheyenne counties until 5 PM MDT.

LAT...LON 4021 10233 4028 10222 4030 10209 4015 10181
      4002 10198 4001 10217
TIME...MOT...LOC 2159Z 311DEG 31KT 4007 10197 

$$

CA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:19 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 8, 2:19 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
219 PM MDT Sat Jul 8 2023

.SHORT TERM...(This evening through Monday)
Issued at 218 PM MDT Sat Jul 8 2023

As of 1:30 PM MDT, storms are beginning to develop over the
northwest corner of the Tri-State area and up into Southeast
Wyoming. So far the HRRR has had the best handle of the rapidly
developing storms. These storms are expected to be scattered storms
with supercells capable of producing all hazards. Storms are
expected to impact areas generally along and west of US-83; however,
the best likelihood for severe weather is expected along and west of
the KS Highway 27 corridor from Dundy County, Nebraska to Wallace
County, Kansas. A Severe Thunderstorm Watch is now in effect until 9
PM MDT for those on either side of the Colorado border. While all
hazards are possible, the main ones of concern are up to 2" hail,
wind gusts up to 70 mph, and heavy rainfall. A couple of
tornadoes can't be ruled out mainly over Northeast Colorado, but
confidence is low to moderate at this time.

This environment is a bit different from the last few severe days as
it is essentially a High Shear-Low CAPE day. Low level wind shear is
out of the west to northwest at 30-60 kts, increasing throughout the
evening. MLCAPE leave a bit to be desired with values ranging from
500-~1000 J/kg. There is a bit of a capping inversion along and
east of the first row of counties in Kansas and Nebraska, which
could limit severe storms moving further east over the area.
Storms are expected to exit the Tri-State area completely between
midnight and sunrise tomorrow morning though the severe threat
should taper off during the evening hours. Overnight lows are
expected to be in the mid to upper 50s tonight.

Sunday is a bit quieter with little to no chance for precipitation
for the area. The upper ridge is expected to move further over the
area while a surface high moves over Kansas. Shortwave disturbances
are expected to help develop/strengthen a lee trough later in the
day. There may be an isolated As the disturbances move over, a
few showers and storms may be triggered; however, confidence is
very low at this time. Temperatures look to warm a bit more on
Sunday with highs in the upper 70s to lower 80s. Overnight lows
will be in the upper 50s to lower 60s.

On Monday we are expected to be under the ridge, but there will be
an upper shortwave move over from the Rockies during the afternoon
hours. For much of the day, the Tri-State area is expected to be dry
with temperatures reaching the upper 80s to lower 90s. During the
evening hours, scattered showers and storms are possible. The main
area of concern for any severe weather is mainly east of the
Colorado border. The overnight low is expected to be mainly in the
60s.

.LONG TERM...(Tuesday through Saturday)
Issued at 102 PM MDT Sat Jul 8 2023

Sprawling upper ridge will move from the Southern Plains at the
beginning of the period to the Desert Southwest by the end of the
period. Warmest temperatures will be under the ridge, so will
start the period with highs in the 90s both Tuesday and
Wednesday, then cooling off towards the end of the period to the
80s. Cold frontal timing a little faster compared to previous runs
and is moving through the forecast area during the day Thursday.
Daily thunderstorm chances continue through the entire period.
However, storms will be more scattered with proximity to the ridge
Tuesday and Wednesday, then increasing in coverage for Thursday
through Saturday as the area gets under northwest flow aloft. Deep
layer shear appears that it will be sufficient for a severe risk,
at or above 30 kts, the entire period. Front will also play a
role on Thursday for convective initiation and enhanced severe
threat, and is the same day deep layer shear is forecast to be
around 50 kts. Given daily rounds of storms and increasing
moisture, especially Thursday and beyond, flooding will also be a
potential hazard.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM MDT Sat Jul 8 2023

KGLD: Ceilings should improve from MVFR to VFR over the next 2-3
hours as the low stratus continues to dissipate. There is
potential for scattered showers and storms to develop this
afternoon around ~20-23Z around the area with more showers and
storms moving near the terminal between 00Z and 05Z tonight. Winds
are expected to remain out of the southeast through the evening
at 10-15 kts with gusts to ~20 kts possible during the mid to late
afternoon. Overnight winds will shift to become more southerly at
5-10 kts through the end of the period.

KMCK: VFR conditions are anticipated through the end of the period
with winds out of the east to east-southeast at 5-10 kts through
~12Z Sunday. After 12Z, winds are expected to become more
southerly for the remainder of the period with speeds of 5-10 kts.
There is potential for showers and possibly storms to move within
the vicinity of the terminal during the late afternoon and evening
hours; however, confidence is too low at this time to include in
the TAFs.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...024
AVIATION...KMK
Hazardous weather outlook, Jul 8, 1:27 PM MDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
127 PM MDT Sat Jul 8 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
127 PM MDT Sat Jul 8 2023 /227 PM CDT Sat Jul 8 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible across portions of the
region today and tonight. The area of focus will be locales along
and west of a line from McCook, Nebraska to Oakley, Kansas. The best
chance for severe weather is along and west of Kansas Highway 27
where a Severe Thunderstorm Watch is in effect until 9 PM MDT.
Threats from any storms will include large hail, damaging wind gusts,
and locally heavy rainfall that could lead to flash flooding. A few
isolated tornadoes are even possible. Storms should be completely out
of the area by sunrise Sunday morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

There will be afternoon and evening chances for thunderstorms across
portions of the Tri State region through next week. The best chance
for these will occur in the latter portion of next week. Some of the
storms that do occur will produce locally heavy rainfall that may
produce some flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 1:35 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
135 PM MDT Sat Jul 8 2023

NEZ079-082000-
Dundy NE-
135 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southeastern Dundy
County through 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Benkelman, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Benkelman around 145 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 4000 10132 4000 10179 4010 10180 4018 10132
TIME...MOT...LOC 1934Z 267DEG 34KT 4005 10168

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CA

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:35 PM MDTSpecial Weather StatementGLDDundy25 min
Jul 8, 3:29 PM MDTSpecial Weather StatementGLDHitchcock31 min
Jul 8, 3:58 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDDundy62 min
Jul 8, 2:43 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Jul 8, 4:50 PM MDTSpecial Weather StatementGLDYuma25 min
Jul 8, 5:13 PM MDTSevere Thunderstorm WarningGLDYuma40 min
Jul 8, 5:23 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma52 min

Nearby

Tornado Warnings in Nebraska, 2023Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.